Sunday, January 15, 2012
My "B" weekend: Blotchy Skin, Vitamin B and Benadryl
It was a typical Saturday morning: after sleeping in, I woke up, turned on a cheesy movie, made some coffee and breakfast, and settled in for a leisurely start to the day. Since I was out of bananas and didn't want a breakfast smoothie without one, I enjoyed a bowl of almond cereal with almond milk, and a piece of toast topped with delicious almond butter. Not long after my second bite of toast, I instantly noticed that something was wrong.
My body temperature shot up, my skin started to feel tight, and my arms, chest and face broke out into a tomato-red, blotchy rash! In the few seconds after this happened, I realized I didn't have any Benadryl in the house, nor did I have a car or a roommate. I only had one choice, not knowing how serious or respiratory-related this situation was going to be, so I swallowed my pride and I actually dialed 911.
I know it's ridiculous, but in the heat of the moment, I really couldn't see any other option considering I had no idea what was happening, and thinking it might be an allergy to the almond butter, I knew it could be a problem I might not be able to solve myself. It was slightly embarrassing to greet 3 male paramedics in my reindeer pyjama pants, but they were helpful and professional and got me to the hospital quickly.
Once inside, the nurse gave me a double dose of Benadryl, and I went to wait in the "urgent care" waiting room (which is actually a waiting corridor, not a room). There were about 12 of us there, some hooked up to IVs, some coughing and wheezing; I took a moment to be grateful for the fact that I was breathing, and my medical issue wasn't as serious as it could have been.
After seeing the doctor, he calmed my fears of never being able to eat glorious almond butter ever again, and explained to me what he thought happened. He explained that many B Complex vitamins have a healthy amount of Niacin in them (I had recently started taking a B Complex). If you have a buildup of Niacin in your bloodstream, it can cause what is known as a "Niacin flush" (he didn't use this term, I found it online after the fact).
Basically, your blood vessels dilate to such a degree that it creates the red, blotchy hive-like rash that I experienced. Trust me, it's scary seeing your face instantly transform into a tomato! After researching this more online, I learned that there is a lot of information out there about how a "Niacin flush" can actually be good for you because it increases blood flow and allows fatty tissues to exit the body, but reading that information scares me, frankly. I would never want to experience this again, and I really hope that no one attempts to do this for weight loss reasons. Please use caution when reading health information online, and always check with your Medical and/or Naturopathic Doctor.
I probably should have had my blood checked and consulted with a doctor before implementing a B Complex vitamin into my routine, but this has actually been a good learning experience to learn "the hard way". Anyway, I'm feeling good now, I was simply a little weak and shaken up from the experience (and the drowsy Benadryl), but with a little family TLC and healthy food, I'm feeling back to normal, and my personal choice is to discontinue use of the B Complex. For me personally, I think I feel more comfortable increasing my vitamin B levels through food, so I look forward to doing my research!
And...I have never been so happy to hear that I can still eat almond butter!!! I do, however, have a new respect for anyone with food allergies, as I am sure what they go through is much more serious and stressful as what I experienced.
***Note: It was my choice to start taking the B Complex and to take it daily. This choice was not influenced by Deb or the Wellness Warrior Coaching Program.